Thunderstorm Wind, Owen
- When
- February 10, 6:10 AM EST to 6:11 AM EST
- Where
- Owen County, 0.54 mi E of Sweet Owen
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.550, -84.740
Scattered thunderstorms moved through the Ohio Valley during the early morning hours as a low pressure system moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms moved through the Ohio Valley during the early morning hours as a low pressure system moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 10, 3:16 AM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 316 AM EST Sat Feb 10 2024 .SYNOPSIS... Weak low pressure and a cold front will move east across the area today. Another low pressure system will move across the Tennessee Valley tonight and then off the North Carolina coast on Sunday. High pressure will briefly visit the region Sunday night. Yet another low pressure system is forecast to move northeast through the Tennessee and Ohio Valley Monday into Monday night. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A weak area of low pressure rippling along an advancing cold front will move east across the our forecast area, mainly this morning. Lift from an embedded s/wv and lift from a focused low level jet along the Ohio River will bring a brief period of showers, and perhaps a few thunderstorms. For this afternoon, the cold front will be pushing east out of the area with drier air filtering into the the region from the northwest. Skies will vary from partly to mostly cloudy. Highs will range from the lower 50s northwest to the lower 60s south and east. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Another low pressure system is poised to ripple northeast across the Tennessee Valley tonight. The pcpn shield (rain) associated with this system (mid level frontogenesis) is expected to reach our southern forecast area overnight, mainly along and south of the Ohio River. The remainder of the forecast area will see dry conditions but mostly cloudy to overcast skies. Lows will range from the lower 30s northwest to the lower 40s along and south of the Ohio River. On Sunday, aforementioned low will move off the North Carolina coast. Precipitation shield will move away as well, with rain exiting the southern CWFA during the morning. By afternoon, surface high pressure will begin to build east into the Great Lakes. This will allow skies to clear from the northwest. Clouds should still hold on across our southeast. Highs will range from the lower to mid 40s north to the lower 50s south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The Ohio Valley will be just upstream of a robust, H5 trough carving its way through the central CONUS Sunday night. The forecast will be dry to start the night, but PoPs are quickly introduced ahead of this approaching system. A surface low near the Ark-La-Tex region will begin to translate northeastward through the day Monday. As this occurs, precip coverage will increase across our fa. Thermal profiles suggest that rain is the primary p-type through most of the daytime hours Monday, especially SE of I-71. The primary concern with this system will come Monday evening and Monday night. Models have continued to highlight the formation of a deformation band on the northwest side of this surface low, leading to an area of enhanced QPF. While locations along/southeast of I-71 may primarily observe rain during the daytime Monday, there is expected to be a rapid transition to snowfall shortly after sundown with this deformation band. Bufkit soundings highlight this rapid cooling in thermal profiles, with the wet bulb temperature quickly dropping to near or just below the freezing mark with the heavier precip rates. As such, this will likely initiate a heavy band of snowfall and lead to rapid accumulations overnight given the lack of insolation. Models/ensembles have started to trend a bit more southeastward with this deformation band, now hitting more counties along/SE of I-71. Locations NW of I-71 will have an environment that would support snow as the primary p-type for a longer period, but the forcing starts to weaken the further NW you go. Will begin to introduce an HWO mention for accumulating snow potential, but there still remains uncertainty on where exactly the heaviest band of snow will align itself. Snow quickly tapers off Tuesday, with a only a brief reprive in precip chances as another shortwave trough dives southward from Canada late Wednesday. Additional chances for rain and perhaps some snow can be expected Wednesday night into Thursday. Temperatures continue to remain above normal these days, but some cooler air builds in on Friday behind the shortwave, placing temperatures near seasonal normals. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... A weak area of low pressure rippling along an advancing cold front will move east across the terminals between 12Z and 18Z. Lift from an embedded mid level disturbance and lift from a focused low level jet along the Ohio River will bring a brief period of showers, and perhaps a few thunderstorms, this morning. Ceilings and visibilities will mainly be MVFR, but some pockets of IFR conditions can not be ruled out. Winds will be out of the south/southwest around 10 knots. For this afternoon, the cold front will have moved through. MVFR ceilings will return back to VFR with northern areas just seeing mid and high level clouds. Winds will have shifted to the northwest around 10 knots. For tonight, clouds will thicken once again as a low pressure system moves northeast through the Tennessee Valley. It looks like the northern edge of the precipitation shield with this system will come as far north as the Ohio River between 03Z Sunday and 09Z Sunday, then it will begin to pivot east toward or after 12Z Sunday. Lower MVFR conditions are expected to stay mainly south of the terminals (KCVG/KILN). Winds will be from the north between 5 and 10 knots. OUTLOOK...MVFR to IFR conditions likely Monday into early Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Clark AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 346 AM EST Sat Feb 10 2024 KYZ089-094>100-OHZ026-034-035-111000- Carroll-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin- Mercer-Auglaize- 346 AM EST Sat Feb 10 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky and west central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ090>093-OHZ042>046-051>056-060>065- 070>074-077>082-088-111000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Gallatin-Boone-Kenton-Campbell-Darke-Shelby-Logan-Delaware-Miami- Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 346 AM EST Sat Feb 10 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snowfall is expected late Monday into Monday night. Snowfall may cause travel impacts Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
541 AM EST Sat Feb 10 2024
KYZ094-095-101115-
Owen KY-Grant KY-
541 AM EST Sat Feb 10 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GRANT...
OWEN AND SOUTHWESTERN PENDLETON COUNTIES THROUGH 615 AM EST...
At 541 AM EST, a strong thunderstorm was located over Owenton, moving
east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamstown, Owenton, Corinth, Monterey, Gratz, Elk Lake, Beechwood,
Harmony, Cherry Grove, Long Ridge, Natlee, Squiresville, Keefer, Camp
Northward, New Columbus, Needmore, Elmer Davis Lake, Holbrook,
Lawrenceville, and Cordova.
This includes I-75 in Kentucky between mile markers 144 and 154.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
3845 8491 3846 8492 3845 8494 3843 8494
3843 8496 3847 8495 3849 8499 3852 8498
3852 8499 3858 8500 3864 8451 3856 8448
3851 8448 3849 8456 3835 8474 3834 8479
TIME...MOT...LOC 1041Z 259DEG 43KT 3851 8488
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ClarkSpecial Weather Statement
National Weather Service Wilmington OH
551 AM EST Sat Feb 10 2024
INZ080-KYZ090>092-094>096-101130-
Switzerland IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-Gallatin KY-
Grant KY-
551 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN
SWITZERLAND...EASTERN CARROLL...KENTON...SOUTHERN CAMPBELL...SOUTHERN
BOONE...GRANT...OWEN...WESTERN PENDLETON AND GALLATIN COUNTIES
THROUGH 630 AM EST...
At 551 AM EST, strong thunderstorms were located along a line
extending from near Florence to 11 miles south of Owenton, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Elsmere, Taylor Mill,
Williamstown, Walton, Union, Crittenden, Dry Ridge, Warsaw, Owenton,
Florence, Kentucky Speedway, Morgan, Ryland Heights, Glencoe,
Sanders, and Corinth.
This includes the following Interstates...
I-71 in Kentucky between mile markers 54 and 77.
I-75 in Kentucky between mile markers 144 and 179.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3836 8487 3838 8490 3842 8488 3843 8492
3845 8491 3846 8493 3865 8496 3866 8494
3869 8497 3885 8500 3902 8449 3856 8439
3856 8441 3854 8442 3853 8445 3854 8447
3851 8449 3849 8456 3835 8474 3834 8479
TIME...MOT...LOC 1051Z 259DEG 37KT 3879 8497 3838 8491
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ClarkThe Louisville radar (KLVX), 123 km away, was scanning. The volume nearest the first event began at 11:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151594.